Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Kansas City, MO

April 13, 2018Clay County, Clinton County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 2018, 7:09 PM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 7:09 PM CDT (00:09 UTC)
Expired
Apr 13, 2018, 7:45 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KEAX 140009
SVREAX
MOC047-049-165-140045-
/O.NEW.KEAX.SV.W.0012.180414T0009Z-180414T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT FRI APR 13 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Clay County in west central Missouri...
  Southeastern Clinton County in northwestern Missouri...
  East central Platte County in west central Missouri...

* Until 745 PM CDT.

* At 709 PM CDT, a severe thunderstorm was located over Ferrelview,
  or near Weatherby Lake, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Smithville, Kearney, Lawson, Plattsburg, Lathrop, Lake
  Waukomis, Ferrelview, Holt and Platte Woods.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 24 and 40.
 Interstate 29 between mile markers 8 and 13.
 Interstate 435 between mile markers 35 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Missouri.

LAT...LON 3961 9441 3956 9426 3950 9421 3943 9421
      3922 9463 3927 9473
TIME...MOT...LOC 0009Z 225DEG 38KT 3928 9463 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:09 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 13, 6:09 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Fri Apr 13 2018

.Discussion...
Issued at 119 PM CDT FRI APR 13 2018

Still expecting the chance for strong to severe storms to develop later this
afternoon for portions of our forecast area. At this time it appears
the higher probabilities for severe weather will be across the western
portion of the forecast area particularly far northeast KS and
northwest MO. That region will have the largest shear and
instability near a surface low and attendant warm front draped
west to east near the MO/IA state line. There exists a substantial
cap that may serve to mitigate severe storms from becoming very
widespread... at least that is what many of the high-res models
are depicting. All the activity should dissipate late this
evening with the passage of a strong cold front.

In the wake of the frontal passage late tonight, rapid drying in the
mid-levels will bring an end to precipitation for the early
overnight. This will be short-lived, however, as the the back side
of the surface low advects eastward. This will occur coincident with
the passage of the main upper-low as it slowly lifts to the
northeast. Despite the drying mid-levels, cooling low-levels will
promote saturation and the development of drizzle within a confined
layer of moisture beneath 800 hPa early Saturday morning. As the
moisture profile deepens once again by late Saturday morning into
the afternoon, expecting to see drizzle transition to a light rain
as the surface low continues to push eastward. By Saturday evening,
a continued cooling thermal profile, along with a saturated
dendritic growth zone, will support a light rain/snow mix Saturday
night through early Sunday morning. While minor accumulations are
possible on grassy surfaces, precipitation rates and the existing
stored surface heat should mitigate accumulations and resulting
impacts.

A more significant impact Saturday night/Sunday morning will be with
wind chill values ranging from the mid-teens to low 20s as increased
low level flow persists during the arrival of an unseasonably cold
air mass from the northwest. Surface heating will be limited as a
result Sunday afternoon, with high temps only peaking in the upper
30s across northern MO, to the low to mid 40s for areas south of
Highway 36. Precipitation will taper off early Sunday morning, while
cloud cover should slowly erode Sunday evening. Mid-level ridging
will maintain dry conditions through the early work week, along with
a warming trend through Tuesday. The passage of a subsequent cold
front Tuesday night will prevent additional heating Wednesday,
bringing temps back to more seasonal values. At this time,
precipitation development looks to be fairly limited ahead of the
frontal boundary Tuesday night. Better precip chances will hold off
until the late week into the early weekend as another potential
dynamic storm system returns to the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 600 PM CDT FRI APR 13 2018

Thunderstorm activity is likely to continue during the early
evening hours, eventually tapering off near 02Z to 03Z. Ceiling
heights should return to VFR late this evening in the wake of a
cold front before returning to MVFR as surface temps cool early
Saturday morning. May see some slight improvement in ceilings by
Saturday afternoon, however, as gusty conditions resume through
the end of the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pietrycha/Welsh
Aviation...Welsh
Hazardous weather outlook, Apr 13, 2:30 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 AM CDT Fri Apr 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Tonight

 Strong to severe thunderstorms are expected across much Missouri and
 eastern Kansas late this afternoon and evening. Strong winds, large
 hail, and isolated tornadoes will be possible with any storms that
 achieve severe limits.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Light mixed precipitation or snow is possible Saturday night into
 Sunday morning with very light accumulations possible north of the
 Kansas City Metro. In addition, subfreezing temperatures are
 expected Sunday and Monday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 13, 6:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT FRI APR 13 2018

KSZ057-104-105-MOZ037-140030-
Johnson KS-Wyandotte KS-Miami KS-Jackson MO-
646 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...NORTHWESTERN MIAMI...
JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgerton, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Grandview, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring
Hill, Edwardsville, Fairway, Mission Hills, Edgerton, Westwood, Lake
Quivira and Kansas City Kansas.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 422.
 Interstate 35 in Missouri between mile markers 0 and 1.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 635 between mile markers 0 and 6.
 Interstate 470 between mile markers 0 and 2.
 Interstate 435 between mile markers 0 and 15, and between mile
markers 69 and 83.
 Kansas Turnpike between mile markers 225 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Kansas...and west central Missouri.

LAT...LON 3891 9506 3899 9498 3898 9495 3900 9493
      3900 9492 3898 9492 3900 9491 3906 9491
      3919 9478 3909 9458 3890 9447 3868 9506
TIME...MOT...LOC 2346Z 229DEG 38KT 3879 9502

Kurtz
Local storm report, Apr 13, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 ESE EDGERTON          38.74N 94.93W
04/13/2018  E1.50 INCH       JOHNSON            KS   PUBLIC

            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 13, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 NW GARDNER            38.84N 94.97W
04/13/2018  E1.00 INCH       JOHNSON            KS   EMERGENCY MNGR

            RELAYED TO JOHNSON CO. EM FROM SPOTTER.

&&

SM
Special weather statement, Apr 13, 7:05 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT FRI APR 13 2018

MOZ021-028-029-140045-
Platte MO-Clinton MO-Clay MO-
705 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHEASTERN
CLINTON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 745 PM CDT...

At 705 PM CDT, the public reported a strong thunderstorm over Platte
Woods, or over Weatherby Lake, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Smithville, Kearney, Parkville, Plattsburg, Lathrop,
Weatherby Lake, Lake Waukomis, Ferrelview, Holt and Platte Woods.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 27 and 37.
 Interstate 29 between mile markers 6 and 13.
 Interstate 435 between mile markers 35 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas...and northwestern and west central Missouri.

LAT...LON 3918 9467 3927 9473 3957 9444 3955 9431
      3947 9422
TIME...MOT...LOC 0005Z 222DEG 38KT 3926 9465

Kurtz
Local storm report, Apr 13, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             PARKVILLE               39.20N 94.68W
04/13/2018  E1.00 INCH       PLATTE             MO   TRAINED SPOTTER

            PEA TO QUARTER HAIL.

&&
Local storm report, Apr 13, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 NW OLATHE             38.91N 94.84W
04/13/2018  E1.00 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

SM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:05 PM CDTSpecial Weather StatementEAXClay40 min
Apr 13, 7:12 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Livingston, Ray48 min
Apr 13, 7:21 PM CDTSpecial Weather StatementEAXNodaway39 min
Apr 13, 7:21 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte39 min
Apr 13, 7:54 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
Apr 13, 7:55 PM CDTSpecial Weather StatementEAXClay35 min
Apr 13, 7:57 PM CDTSpecial Weather StatementEAXCaldwell, Livingston33 min
Apr 13, 8:24 PM CDTSpecial Weather StatementEAXBuchanan, Clinton, Platte51 min
Apr 13, 8:25 PM CDTSpecial Weather StatementEAXCaldwell50 min
Apr 13, 8:28 PM CDTSpecial Weather StatementEAXLivingston47 min
Apr 13, 8:54 PM CDTSpecial Weather StatementEAXJackson51 min
Apr 13, 9:03 PM CDTSpecial Weather StatementEAXClinton, Daviess, DeKalb42 min
Apr 13, 9:38 PM CDTSpecial Weather StatementEAXHarrison52 min
Apr 13, 9:45 PM CDTSpecial Weather StatementEAXDaviess45 min
Apr 13, 9:58 PM CDTSpecial Weather StatementEAXHarrison32 min
Apr 14, 3:11 AM CDTFreeze WarningEAXBates, Cass, Clay, Henry, Jackson, Johnson and 2 more30 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.